Try it
General Medicine · Neurology: drug-induced acute dystonia
Sample itemA 22-year-old man given intravenous metoclopramide for vomiting develops painful sustained neck twisting, tongue protrusion and upward eye deviation within hours. What is the best treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Parenteral anticholinergic such as benztropine
Dopamine receptor blockers can cause acute dystonia within days, particularly in young men. A parenteral anticholinergic or antihistamine such as benztropine or diphenhydramine relieves it rapidly, and the offending drug is stopped.
Option by option
A. Dantrolene by rapid intravenous infusion
Dantrolene treats malignant hyperthermia and is not used here.
B. Parenteral anticholinergic such as benztropine (correct)
Correct. Anticholinergics restore the dopamine-acetylcholine balance and relieve dystonia.
C. Intramuscular haloperidol to settle agitation
Haloperidol is another dopamine blocker and would worsen it.
D. Oral levodopa-carbidopa
Levodopa is not used for acute drug-induced dystonia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…